Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2022, 6:31 PM MST for Gila County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2022, 6:31 PM MST (01:31 UTC)
- Expired
- Jul 26, 2022, 8:30 PM MST
- In force
- 119 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WGUS55 KPSR 270131
FFWPSR
AZC007-270530-
/O.NEW.KPSR.FF.W.0033.220727T0131Z-220727T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
631 PM MST Tue Jul 26 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 1030 PM MST.
* At 631 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Copper Canyon. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Globe.
This includes the following highways...
US Highway 60 between mile markers 254 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3352 11075 3351 11073 3352 11071 3349 11067
3346 11067 3342 11069 3341 11074 3344 11078
3349 11079
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch2 follow-up statements
569
WGUS75 KPSR 270149
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
649 PM MST Tue Jul 26 2022
AZC007-270530-
/O.CON.KPSR.FF.W.0033.000000T0000Z-220727T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
649 PM MST Tue Jul 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS
EVENING FOR GILA COUNTY...
At 649 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Copper Canyon. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Globe.
This includes the following highways...
US Highway 60 between mile markers 255 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3352 11075 3351 11073 3352 11071 3349 11067
3346 11067 3342 11069 3341 11074 3344 11078
3349 11079
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch252
WGUS75 KPSR 270330
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
830 PM MST Tue Jul 26 2022
AZC007-270340-
/O.CAN.KPSR.FF.W.0033.000000T0000Z-220727T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
830 PM MST Tue Jul 26 2022
...FLASH FLOOD WARNING IS CANCELLED FOR GILA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat near the Copper Canyon burn scar. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 500 AM MST Thursday for
portions of south central Arizona and southwest Arizona.
LAT...LON 3352 11075 3351 11073 3352 11071 3349 11067
3346 11067 3342 11069 3341 11074 3344 11078
3349 11079
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:26 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 26, 5:26 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
526 PM MST Tue Jul 26 2022
.UPDATE...Updated 00Z Aviation Discussion.
&&
.SYNOPSIS... With plentiful moisture over the Southwest, widely
scattered showers and storms are forecast to continue over the next
several days. Heavy rainfall and briefly gusty winds will accompany
the stronger showers and storms that develop through the work week.
Areas that see repeated rounds of heavy rain will be monitored for
flash flooding. However, the nature of the activity will keep some
areas from seeing significant rainfall, and many hours will be spent
rain- free. Due to thicker clouds and rain in the vicinity, high
temperatures will remain at or below normal, but it will also be
rather muggy.
&&
.DISCUSSION...
Current satellite/radar imagery continues to show scattered showers
and a few t-storms continuing across south-central/SW AZ at this
hour. The most active area this afternoon appears to be over
Pinal/eastern Maricopa/southern Gila County, which missed out on
late last night/early this morning's rainfall, which saw some areas
of western Maricopa County measure as much as 2 inches of rain. The
MCV that triggered last night's rainfall has stalled over south-
central AZ. This feature will provide the lift to trigger more
showers/t-storms through this evening. Current ACARS soundings are
showing a very wet atmosphere today, with PWATS all the way into the
2.10-2.20 inch range, which is a near-record levels for this time of
year. The worked-over nature of the atmosphere over western
Maricopa/eastern La Paz/Yuma Counties will likely continue to
inhibit convective active over these regions thru the evening hours,
but areas across eastern Maricopa/Pinal/southern Gila Counties look
like they will have more activity, with the latest SPC showing an
axis of 1000-1500 J/Kg of CAPE extending across those regions. Storm
motion will be quite slow. with mid-level winds remaining quite
light. Combined with high rainfall rates (1-2 inches/hour),
localized flash flooding with be the main issue.
As far as the forecast for tonight thru Thursday is concerned,
latest high-res HRRR and HREF models are suggesting a bit of a break
late this evening, then an increase in convective activity over SW
and the western portion of South-Central AZ as another MCV possibly
rotates southwestward from NW AZ into that region. Again, the main
impacts will likely be locally heavy rain/flooding as well. The
activity appears it will shift to the higher terrain north and east
of Phoenix by Wednesday afternoon as the flow aloft becomes light
easterly, importing a bit drier air into the region ahead of another
weak disturbance that will be moving into SE AZ. Another round of
nocturnal convection appears possible late Wednesday night over the
western lower deserts as the airmass remains very moist (PWAT's aoa
1.70 inch) with yet another disturbance dropping southern into the
region. Given the continuing threats for convection/very moist
airmass, decided to extend the FLood Watch until 12Z Thursday for
most of our CWA east the the Colorado River. WPC continues to
highlight much of AZ in a slight risk for excessive rainfall
through Wednesday.
Peering out into the extended forecast period, there is not a lot
of change to speak of. The upper ridge axis will continue to
extend from GA - TX - UT, allowing occasional weak disturbances a
path into the Sonoran Desert while no mechanisms will be in place
to scour out our antecedent monsoon moisture. This will keep
20-40% storm chances over Central Arizona and even higher coverage
over the higher terrain at least into the upcoming weekend, and
likely even longer.
This enhancement of the monsoon pattern will continue to give us
a break from the intense heat. Lower deserts will see high
temperatures ranging from 98-105 the next several days, hottest the
farther west you go into SW AZ/SE CA where less clouds/rain are
forecast. Muggy to occasionally humid conditions will also prevail.
&&
.AVIATION...Updated 0026Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers and storms this afternoon have developed mostly around the
metro area so far, however at anytime outflows from the
surrounding convection, most favorably from the north to
northwest, could generate new showers and storms. Thus, have
maintained VCSH through this evening. The environment will remain
favorable for isolated to scattered convection through Wednesday
morning. Although confidence in hi-res models is low, majority of
members support most of the overnight convection focusing more
through western Maricopa, perhaps just outside the metro. Primary
threats will be heavy rain, occasional lighting, and brief gusty
winds with magnitudes most likely less than 30 kts. Wind
directions will be driven by vicinity showers and any distant
outflows, but diurnal trends will continue to favor a west through
the day and east overnight. Cloud bases as low as 4-5 kft will be
possible through tonight, but CIGs will mostly be aoa 7-8 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Persistent southeast to south winds are expected. At KBLH, there
is a somewhat higher chance of storms late this afternoon through
early Wednesday morning, though probabilities and confidence
remain low. Skies will be a bit clearer at KIPL with showers and
storms not expected into the Valley.
&&
.FIRE WEATHER...
MinRH values will feature a gradient from 20-30% near and west of
the CO River to 35-45% near Phoenix and points eastward. Overnight
recovery will remain good. Heavy rain potential will be best
through tonight and a Flood Watch is in effect for districts east
of the Lower Colorado River Valley (except southern Yuma County).
From mid-week onward, the highest rain and storm chances will
become relegated to the higher elevations with 20-40% chances into
the eastern lower deserts (lower out west). Apart from
thunderstorm outflows, winds will favor familiar warm season
patterns. High temperatures will be below normal through at least
Wednesday over south- central AZ (less so further west) followed
by gradual warming (little change further west).
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Wednesday night for AZZ533-534-537>563.
Flood Watch through late tonight for AZZ531.
CA...None.
&&
DISCUSSION...Percha/Heil
AVIATION...Benedict/Feldkircher
FIRE WEATHER...Heil/AJIn the hours before
Special weather statement, Jul 26, 6:02 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Tue Jul 26 2022
AZZ560-562-563-270200-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
602 PM MST Tue Jul 26 2022
...A strong thunderstorm will impact portions of Gila County through
700 PM MST...
At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or near Globe. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Central Heights-Midland City and Claypool.
This includes the following highways...
US Highway 60 between mile markers 245 and 265.
AZ Route 70 between mile markers 253 and 257.
AZ Route 77 near mile marker 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3334 11071 3340 11087 3345 11087 3346 11085
3350 11087 3358 11080 3354 11061 3340 11062
TIME...MOT...LOC 0102Z 289DEG 0KT 3347 11076
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 26, 7:06 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 114 min |
| Jul 26, 7:45 PM MST | Special Weather Statement | PSR | La Paz | 60 min |
| Jul 26, 8:22 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 26, 10:27 PM MST | Special Weather Statement | PSR | Pinal | 63 min |
| Jul 27, 5:26 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 27, 11:44 AM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Jul 27, 12:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 27, 12:47 PM MST | Flash Flood Warning | PSR | Maricopa | 71 min |
| Jul 27, 1:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 27, 1:14 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 27, 1:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 27, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 27, 4:28 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 27, 4:34 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.